Missouri, 2016

Flash Flooding in Missouri, August 5 to 6, 2016

August 5 to 6, 2016 · NWS LSX · 2 events in 2 counties and zones

Another round of showers/storms moved through central Missouri dumping a lot of rain. Because of the saturated soils, flash flooding was reported in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Another round of showers/storms moved through central Missouri dumping a lot of rain. Because of the saturated soils, flash flooding was reported in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 5, 2:35 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 5, 2:35 PM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
335 PM CDT FRI AUG 5 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 335 PM CDT Fri Aug 5 2016

It appears that the cold front has just passed through COU and
STL looking at their increased north-northwesterly surface winds
along with the tighter surface dew point gradient across northern
MO. Scattered showers and storms were developing across parts of
southeast MO and southwest IL, south and east of STL ahead of the
front where the atmosphere has destabilized due to surface heating.
Should continue to get more convective development, especially
during the late afternoon and early evening hours across southeast
MO and southwest IL as the cold front continues to drop slowly
southward, possibly making it to near the AR border by 12Z Saturday.
Weak shortwaves moving through the area may help to keep the chance
of showers/storms going during the overnight hours across southern
portions of MO and IL.  A surface ridge building southward into the
region behind the cold front will lead to slightly cooler low
temperatures tonight along with lower humidities, particularly for
northeast MO and west central IL.

GKS

.LONG TERM...  (Saturday through Next Friday)
Issued at 335 PM CDT Fri Aug 5 2016

(Saturday through Monday)

The sfc cdfnt is expected to be across srn MO into srn IL Sat
morning. A few showers shud be along and just north of this fnt in
the morning, possibly as far north as I-70 in MO and U.S. 50 in IL.
This activity shud quickly refocus further south with the fnt by the
afternoon. With a large sfc ridge building into the region, have
lowered PoPs Sat afternoon thru the night.

However, for the remainder of the short term, have kept a fair
amount of PoPs going with the region under NW flow and ample
moisture in the region.

The going temp forecast appears to be on track and have made only
minor tweaks. Relatively cool temps are expected thru the period
with ample convective debris expected.

(Tuesday through Friday)

Mdls suggest height rises across the region thru the extd period
which seems reasonable. However, none of the guidance really build
in warmer 700mb temp into the region. The GFS and GEM also suggest
the retreating wrmfnt hanging up across the area providing a focus
thru much of the period. The ECMWF also suggests this to a lesser
degree, but with a weaker sfc boundary.

Due to the higher precip chances, have kept temps lower than what
one would normally expect given the progd 850mb temps. If the rain
does not materialize, temps will likely be some 3-5 degrees warmer.
This will likely cause heat index values to be high enuf for
headlines at some point during this period.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1125 AM CDT Fri Aug 5 2016

Cold front south of UIN will move southeastward through COU and
the St Louis metro area this afternoon. Most of the showers have
dissipated over our area late this morning. There were some
showers and a few storms over northwest MO which may impact COU
this afternoon. It appears that most of the redevelopment will be
south of the taf sites this afternoon, but would not be surprised
to see a few storms near COU and the St Louis area late this
afternoon and early this evening. The stratus clouds in UIN should
lift and dissipate this afternoon. Prevailing VFR cloud cover
expected outside of the showers/storms. Mainly a west-northwest
surface wind this afternoon, becoming northerly and light
tonight. Some patchy fog is possible late tonight/early Saturday
morning at COU and the St Louis metro area due to a light wind,
and recent rainfall along with surface dew points still
relatively high.

SPECIFICS FOR KSTL: Cold front south of UIN will move southeastward
through STL this afternoon. Most of the showers have dissipated
over our area late this morning. It appears that most of the
redevelopment will be south of STL this afternoon, but would not
be surprised to see a few storms near STL late this afternoon and
early this evening.  Prevailing VFR cloud cover expected outside
of the showers/storms. Mainly a west-northwest surface wind this
afternoon, becoming northerly and light tonight. Some patchy fog
is possible late tonight/early Saturday morning due to the light
wind, and recent rainfall along with surface dew points still
relatively high.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     72  86  71  86 /  30  20  10  20
Quincy          63  82  64  82 /  10  10  10  30
Columbia        68  83  67  82 /  30  20  20  40
Jefferson City  69  84  67  83 /  30  20  20  40
Salem           70  83  66  84 /  40  20   5   5
Farmington      72  84  68  84 /  50  40  10  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 5, 2:51 PM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
351 PM CDT FRI AUG 5 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
351 PM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING FOR PARTS OF SOUTHEAST MISSOURI AND FAR SOUTHERN
ILLINOIS. THE PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF
TWO INCHES TO THE NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Special weather statement, Aug 5, 5:30 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT FRI AUG 5 2016

MOZ072-060015-
CRAWFORD MO-
630 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD COUNTY UNTIL
715 PM CDT...

AT 629 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CUBA...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUBA...STEELVILLE...LEASBURG AND ROSATI.

THIS INCLUDES INTERSTATE 44 IN MISSOURI BETWEEN EXITS 203 AND 214.

THIS ALSO INCLUDES  ONONDAGA CAVE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3799 9153 3821 9153 3808 9112 3789 9130
TIME...MOT...LOC 2329Z 292DEG 10KT 3810 9151

CARNEY
Local storm report, Aug 5, 6:49 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
749 PM CDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HEAVY RAIN       STEELEVILLE             38.01N  89.66W
08/05/2016  M2.00 INCH       RANDOLPH           IL   TRAINED SPOTTER

            2 INCHES IN ABOUT 30 MINUTES IN STEELVILLE.

&&

CARNEY
Local storm report, Aug 5, 7:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
824 PM CDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HEAVY RAIN       7 S BLAND               38.20N  91.63W
08/05/2016  M5.00 INCH       GASCONADE          MO   TRAINED SPOTTER

            SPOTTER REPORTS 5 INCHES OF RAIN SINCE 600 PM. PETERSON
            ROAD OFF HWY C IS WASHED OUT. COUNTY ROAD 426 ALSO
            COVERED WITH WATER. THESE REPORTS ARE ALL SOUTH OF
            BLAND.

&&

CARNEY

The radar

The St Louis radar (KLSX), 113 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Osage

When
August 5, 7:30 PM CST to 10:45 PM CST
Where
Osage County, 0.66 mi S of Gascondy to 1.81 mi NNE of Rich Fountain
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.291, -91.872

Up to 5 inches of rain fell onto saturated soils causing flash flooding. Numerous roads across southern Osage County were flooded. Highway T near Koeltztown was washed out. Also, Highway P near County Road 524 was washed out. In Freeburg, a water rescue had to be performed after someone drove into a flooded section of roadway and their car stalled.

Flash Flood, Crawford

When
August 5, 7:55 PM CST to August 6, 1:00 AM CST
Where
Crawford County, 5.34 mi WSW of Dillard to 2.29 mi ESE of Dillard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.700, -91.310

Up to three inches of rain fell onto already saturated soils causing flash flooding. About 3 miles west of Steelville, campers were stranded at the Indian Springs Camp Ground. The campers were on high ground, stuck between a flooded creek and the Meramec River. They were on high enough ground to be safe. In Cuba, a small creek on the west side of town inundated a mobile home park. Residents were evacuated by emergency services.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662721, 662722.